Wyoming, 2018

Flood in Wyoming, May 29, 2018

May 29, 2018 · NWS BYZ · 1 event in 1 county or zone

Heavy rain on the 27th and 28th resulted in the rapid rise of Big Goose Creek in Sheridan. |This resulted in many flooded areas with numerous basements flooded, as well as water flowing down streets adjacent to the creek.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Heavy rain on the 27th and 28th resulted in the rapid rise of Big Goose Creek in Sheridan. |This resulted in many flooded areas with numerous basements flooded, as well as water flowing down streets adjacent to the creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at May 28, 8:11 PM MST, 3 hours 49 minutes earlier.

Area forecast discussion, May 28, 8:11 PM MST, 3 hours 49 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
911 PM MDT Mon May 28 2018

.UPDATE...

The upper low responsible for the rain and isolated thunderstorms
today continues to hover over the Great Basin area this evening.
However, satellite is showing this low slowly drifting a bit
southward and also becoming less organized. Rain has ended for the
most part across most of Yellowstone County and points west, as
well as across Custer and Power River County and points east.
However, in between these areas light to moderate rain continues
this evening. We will continue with the flood advisory for eastern
Big Horn County for the next couple of hours but we expect this
rain to be tapering off around midnight. Otherwise, expect some
isolated showers after midnight across the forecast area. Various
flood warnings and watches for some rivers remain in effect so
monitor the latest river information on our website
weather.gov/billings. Updated forecast has been sent. Hooley

&&

.SHORT TERM...valid for Tue and Wed...

Following a round of heavy rain from thunderstorms late this
morning and early afternoon, a broad area of light to moderate
rainfall remains. This rainfall is mainly from Rosebud and
Sheridan counties over to Carbon and Stillwater counties. Models
continue the precip through most of the evening as a mid-level
low drifts westward to around Rosebud County this evening. While
in general rainfall should remain light to moderate, through early
evening some localized heavier rainfall bands are possible.

The models still show a little break from the precip overnight,
but more showers and will develop during the morning tomorrow as
the low begins to move back east. However, it looks like these
showers will not produce as much rainfall as the activity today.
That said, the creeks and rivers that are already running higher
from these storms today, will continue to run high or may continue
to produce some minor flooding. Those with interest around the
creeks and rivers should continue to monitor river levels.

Wednesday looks to be mostly dry as some shortwave riding works
into the area. However flow aloft will quickly become
southwesterly. This will result in some showers developing over
the western zones in the evening and then spreading east to around
Billings. Reimer

.LONG TERM...valid for Thu...Fri...Sat...Sun...Mon...

Upper flow pattern looks active for Thursday and Friday. Both GFS
and ECMWF show southwesterly upper flow with surface trough
meandering over southern MT during this time period. Both models
also show good instability and bulk shear values on Thursday and
Friday. Combining the favorable environment with low-level
convergence as a potential forcing mechanism, think that severe
thunderstorms are possible over the region Thursday and again
Friday.

Upper trough axis should move eastward across the region Friday
night, which should bring a period of generally dry weather
Friday night through Saturday. Models hint at a second upper
trough beginning to push eastward which could introduce a slight
chance of showers and thunderstorms mainly over the higher terrain
west of Billings Saturday afternoon/night. Better chance of
showers and thunderstorms makes it over the lower elevations
Sunday afternoon into next Monday as upper trough continues to
move eastward.

High temperatures should generally be in the 70s and 80s Thursday
through Monday. RMS

&&

.AVIATION...

Rain and embedded thunderstorms should continue over portions of
south central MT and north central WY through this evening and
then taper to more scattered showers and thunderstorms overnight.
Moderate to heavy rain is likely through this evening. Conditions
will range from MVFR to IFR through this evening...then improve
to mainly VFR after 06z Tuesday. Mountains will be obscured
through Tuesday. RMS

&&

.PRELIMINARY POINT TEMP/POPS...

    Tue     Wed     Thu     Fri     Sat     Sun     Mon
-----------------------------------------------------------
BIL 054/075 052/081 055/078 054/074 052/080 055/079 053/077
    34/T    11/U    33/T    55/T    31/U    12/T    23/T
LVM 049/073 047/076 050/073 047/070 046/077 048/075 048/071
    33/T    15/T    64/T    46/T    32/T    12/T    23/T
HDN 053/074 051/083 054/082 054/075 051/082 054/081 053/080
    +4/T    21/U    22/T    55/T    31/U    11/B    24/T
MLS 057/073 055/082 057/082 059/077 053/082 058/083 058/081
    96/T    40/U    21/B    34/T    31/U    11/B    32/T
4BQ 055/071 053/081 055/086 056/079 052/082 056/084 056/083
    57/T    50/U    11/U    13/T    31/U    11/U    32/T
BHK 055/071 054/078 055/082 055/078 050/079 053/082 055/080
    36/T    61/U    12/T    13/T    31/U    11/U    22/T
SHR 050/068 047/080 051/081 052/075 047/079 050/079 050/078
    65/T    21/U    12/T    13/T    31/U    11/U    23/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, May 28, 3:01 PM MST, 8 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
401 PM MDT Mon May 28 2018

MTZ028>042-056>058-063>068-WYZ098-099-292215-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
401 PM MDT Mon May 28 2018

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Periods of heavy rainfall are expected this evening and
  may cause flooding of low lying areas and smaller creeks.

* WHERE...Southern Montana and northern Wyoming.

* WHEN...Tonight through Tuesday.

* ADDITIONAL HAZARD CONCERNS...Showers are expected to be lighter
  on Tuesday, and could continue minor flooding on smaller creeks
  and low-lying areas.

 PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay tuned for updates. Make preparations to mitigate any impacts
that could result from hazardous weather.

&&

In the hours before

Local storm report, May 28, 6:53 PM MST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BILLINGS MT
753 PM MDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       DAYTON                  44.87N 107.27W
05/28/2018  M1.09 INCH       SHERIDAN           WY   CO-OP OBSERVER

0600 AM     HEAVY RAIN       5 WSW SHERIDAN          44.77N 107.06W
05/28/2018  M1.58 INCH       SHERIDAN           WY   COCORAHS

0630 AM     HEAVY RAIN       1 W STORY               44.58N 106.91W
05/28/2018  M1.30 INCH       SHERIDAN           WY   CO-OP OBSERVER

0630 AM     HEAVY RAIN       DAYTON                  44.88N 107.26W
05/28/2018  M1.18 INCH       SHERIDAN           WY   COCORAHS

0700 AM     HEAVY RAIN       3 SW RED LODGE          45.16N 109.29W
05/28/2018  M1.10 INCH       CARBON             MT   COCORAHS

0700 AM     HEAVY RAIN       14 NNE SHERIDAN         44.98N 106.85W
05/28/2018  M2.03 INCH       SHERIDAN           WY   COCORAHS

0700 AM     HEAVY RAIN       4 E BANNER              44.62N 106.80W
05/28/2018  M1.13 INCH       SHERIDAN           WY   COCORAHS

0700 AM     HEAVY RAIN       STORY                   44.58N 106.89W
05/28/2018  M1.25 INCH       SHERIDAN           WY   COCORAHS

0700 AM     HEAVY RAIN       2 W STORY               44.58N 106.93W
05/28/2018  M1.26 INCH       SHERIDAN           WY   COCORAHS

0700 AM     HEAVY RAIN       1 N SHERIDAN            44.81N 106.96W
05/28/2018  M1.48 INCH       SHERIDAN           WY   COCORAHS

0700 AM     HEAVY RAIN       1 W STORY               44.57N 106.90W
05/28/2018  M1.24 INCH       SHERIDAN           WY   COCORAHS

0700 AM     HEAVY RAIN       5 NNE CLEARMONT         44.70N 106.33W
05/28/2018  M1.70 INCH       SHERIDAN           WY   COCORAHS

0700 AM     HEAVY RAIN       3 SSW SHERIDAN          44.75N 106.99W
05/28/2018  M1.22 INCH       SHERIDAN           WY   COCORAHS

0800 AM     HEAVY RAIN       8 WSW LAME DEER         45.56N 106.76W
05/28/2018  M1.00 INCH       BIG HORN           MT   COCORAHS

0800 AM     HEAVY RAIN       16 S SHERIDAN           44.57N 106.93W
05/28/2018  M1.57 INCH       SHERIDAN           WY   COCORAHS

0800 AM     HEAVY RAIN       13 ESE SHERIDAN         44.72N 106.72W
05/28/2018  M2.04 INCH       SHERIDAN           WY   COCORAHS

0800 AM     HEAVY RAIN       3 SSE CROW AGENCY       45.57N 107.44W
05/28/2018  M1.24 INCH       BIG HORN           MT   MESONET

0800 AM     HEAVY RAIN       2 NNW SHERIDAN          44.81N 106.97W
05/28/2018  M1.48 INCH       SHERIDAN           WY   COCORAHS

1030 AM     HEAVY RAIN       9 NE LUTHER             45.39N 109.32W
05/28/2018  M1.70 INCH       CARBON             MT   PUBLIC

1223 PM     HAIL             4 N BILLINGS            45.84N 108.51W
05/28/2018  M0.25 INCH       YELLOWSTONE        MT   TRAINED SPOTTER

            PONDING AND STREET FLOODING IN HEIGHTS

1223 PM     FLOOD            4 N BILLINGS            45.84N 108.51W
05/28/2018                   YELLOWSTONE        MT   TRAINED SPOTTER

            PONDING AND STREET FLOODING IN HEIGHTS

1235 PM     HAIL             1 W BILLINGS            45.83N 108.52W
05/28/2018  M0.25 INCH       YELLOWSTONE        MT   PUBLIC

1240 PM     HAIL             6 W BILLINGS            45.80N 108.63W
05/28/2018  M0.50 INCH       YELLOWSTONE        MT   TRAINED SPOTTER

1256 PM     HEAVY RAIN       4 W BILLINGS            45.77N 108.58W
05/28/2018  M1.20 INCH       YELLOWSTONE        MT   TRAINED SPOTTER

0106 PM     FLOOD            2 SSE BILLINGS          45.76N 108.52W
05/28/2018                   YELLOWSTONE        MT   TRAINED SPOTTER

            CULVERT ON KING AVE FLOODING CAUSING MURPHY AVE TO FLOOD.

0110 PM     HAIL             BILLINGS                45.80N 108.61W
05/28/2018  M0.75 INCH       YELLOWSTONE        MT   PUBLIC

            RAIN FELL IN 1 HR 10 MINUTES.

0126 PM     HAIL             6 WNW BILLINGS          45.80N 108.63W
05/28/2018  M0.25 INCH       YELLOWSTONE        MT   TRAINED SPOTTER

0130 PM     HEAVY RAIN       7 S PLEVNA              46.32N 104.50W
05/28/2018  M1.20 INCH       FALLON             MT   TRAINED SPOTTER

0133 PM     HEAVY RAIN       10 W BROADUS            45.44N 105.63W
05/28/2018  M1.21 INCH       POWDER RIVER       MT   COCORAHS

0212 PM     FLOOD            RANCHESTER              44.91N 107.16W
05/28/2018                   SHERIDAN           WY   TRAINED SPOTTER

            TONGUE RIVER AND FIVE MILE CREEK ARE OUT OF THEIR BANKS.

0230 PM     HEAVY RAIN       2 N BILLINGS            45.80N 108.51W
05/28/2018  M1.38 INCH       YELLOWSTONE        MT   TRAINED SPOTTER

0230 PM     HEAVY RAIN       9 N BILLINGS            45.91N 108.47W
05/28/2018  M1.25 INCH       YELLOWSTONE        MT   PUBLIC

0330 PM     HEAVY RAIN       3 NNW BILLINGS          45.82N 108.52W
05/28/2018  M2.00 INCH       YELLOWSTONE        MT   PUBLIC

0330 PM     HAIL             3 NNW BILLINGS          45.82N 108.52W
05/28/2018  M0.25 INCH       YELLOWSTONE        MT   PUBLIC

0410 PM     HEAVY RAIN       3 N BILLINGS            45.83N 108.51W
05/28/2018  M1.92 INCH       YELLOWSTONE        MT   TRAINED SPOTTER

            1.60 INCHES FELL IN THE FIRST 40 MINUTES.

0410 PM     HAIL             3 N BILLINGS            45.83N 108.51W
05/28/2018  M0.50 INCH       YELLOWSTONE        MT   TRAINED SPOTTER

            1.60 INCHES FELL IN THE FIRST 40 MINUTES.

0500 PM     HEAVY RAIN       1 W COLSTRIP            45.88N 106.64W
05/28/2018  M1.30 INCH       ROSEBUD            MT   TRAINED SPOTTER

0500 PM     HEAVY RAIN       BROADUS                 45.44N 105.41W
05/28/2018  M1.70 INCH       POWDER RIVER       MT   CO-OP OBSERVER

0500 PM     HEAVY RAIN       1 S RED LODGE           45.18N 109.26W
05/28/2018  M1.27 INCH       CARBON             MT   CO-OP OBSERVER

0510 PM     HEAVY RAIN       2 ESE BAKER             46.36N 104.25W
05/28/2018  M1.75 INCH       FALLON             MT   TRAINED SPOTTER

            SINCE 4:30 AM.

0510 PM     FLOOD            10 S HARDIN             45.59N 107.61W
05/28/2018                   BIG HORN           MT   DEPT OF HIGHWAYS

            S-313 BETW MP 8.9 AND 11.2. WATER ACROSS ROADWAY IN THREE
            SPOTS. EACH SECTION IS APPRX. 25FT LONG AND 2-4 DEEP.
            SIGNS ARE IN PLACE. DRIVERS NEED TO GO SLOW THRU THIS 2
            1/2 MILE SECTION.

0515 PM     HEAVY RAIN       3 W BILLINGS            45.78N 108.56W
05/28/2018  M1.00 INCH       YELLOWSTONE        MT   TRAINED SPOTTER

0535 PM     HEAVY RAIN       4 SSW LAUREL            45.61N 108.79W
05/28/2018  M2.52 INCH       YELLOWSTONE        MT   PUBLIC

0600 PM     HEAVY RAIN       EDGAR                   45.65N 108.85W
05/28/2018  M1.00 INCH       CARBON             MT   PUBLIC

0600 PM     HEAVY RAIN       20 ESE COLSTRIP         45.82N 106.23W
05/28/2018  M1.06 INCH       ROSEBUD            MT   CO-OP OBSERVER

0703 PM     HEAVY RAIN       5 NW FORSYTH            46.34N 106.70W
05/28/2018  M1.11 INCH       ROSEBUD            MT   TRAINED SPOTTER

&&

VLS
Local storm report, May 28, 8:47 PM MST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
947 PM MDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HEAVY RAIN       5 SW CLEARMONT          44.58N 106.45W
05/28/2018  M2.03 INCH       SHERIDAN           WY   CO-OP OBSERVER

&&

DLB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Sheridan

When
May 29, 12:00 AM MST to 11:00 AM MST
Where
Sheridan County, 0.81 mi SSE of Ft Mackenzie to 0.49 mi WNW of (Shr)sheridan Co Arp
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.789, -106.965

Heavy rain on the 27th and 28th resulted in the rapid rise of Big Goose Creek in Sheridan. |This resulted in many flooded areas with numerous basements flooded, as well as water flowing down streets adjacent to the creek.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760993.